By

Estrogen Withdrawal is a Migraine Trigger

The long-standing hypothesis that when estrogen levels drop right before and during a woman’s period, it triggers migraines has been supported in a recent study. The study also found a connection between increased estrogen levels and decreased migraine frequency. (It’s a Medscape article; go to BugMeNot for a password.)

In a second study, the same participants — all of whom had previously been diagnosed with menstrual migraine — had a reduction in migraine days when they received supplemental estrogen (via estradiol gel) before their periods.

Interestingly, if the supplemental estrogen was stopped too soon, the women’s estrogen withdrawal still happened, just later in their cycles. Researchers say that if the doses of supplemental estrogen were extended by a few days, withdrawal (thus migraines) could be avoided altogether.

These results appeared in the December 26 issue of Neurology; here’s the abstract. I got my information from the Medscape article, which I recommend reading — it’s one step closer to the source and less simplistic than my summary.

2 Responses to Estrogen Withdrawal is a Migraine Trigger

  1. Christina P says:

    While Dr. MacGregor’s study is very important in our understanding of hormonal relationships in migraine, and confirms work done by Dr. Somerville in the 1970s, it should not be construed as evidence that all hormonally-related migraines should be treated with estradiol. (Nor was this the point of this study.)

    Up to 60% of women with migraine experience the worst headache of the month surrounding their menstrual cycle.

    For most women, hormonal treatments are not necessary, and regular migraine medications are still appropriate. And for some women, estrogens increase risks of blood clots and cardiovascular disease, including stroke. (Smokers, age over 35, strongly positive family history.)

    This is a very complex treatment decision.

    ********
    Thanks for the clarification.

    Kerrie

  2. saskia says:

    Hi,
    I am a vegetarian who has been drinking a lot of soy milk over the past 6 years. I have just stopped consuming it a month ago, just before my last period.
    I had a huge migraine on the third day of that period and am sitting here now battling one on the same day this period.
    My periods were always very tame.
    It seems quite obvious whats going on here!

    Thanks
    Saskia

Leave a Reply to Christina P Cancel reply

Your email address will not be published. Required fields are marked *